Florida, 2011

Lightning Strike in Florida, July 31, 2011

July 31, 2011 · NWS TBW · 1 event in 1 county or zone

Scattered afternoon seabreeze thunderstorms developed along the coast. A female was struck by lightning and injured from one thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered afternoon seabreeze thunderstorms developed along the coast. A female was struck by lightning and injured from one thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 31, 7:45 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 7:45 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
845 AM EDT SUN JUL 31 2011

.FOR THE MORNING UPDATE...MID AND U/L RIDGE HAS WEAKENED A BIT OVER
THE REGION WITH COOLING INDICATED ALOFT.  DEEP LAYER MOISTURE HAS
DRAMATICALLY INCREASED WITH PCPW VALUE ON 12Z TBW SOUNDING OF 2.21
INCHES.  WEAK EASTERLY FLOW WILL PROMOTE SCATTERED THUNDERSTORMS TO
DEVELOP ALONG THE WEST COAST SEABREEZE BOUNDARY BY EARLY
AFTERNOON...WITH AREAL COVERAGE INCREASING MID TO LATE AFTERNOON AS
NUMEROUS THUNDERSTORMS DEVELOP DUE TO THE EAST COAST SEABREEZE
BOUNDARY PUSHING ACROSS THE PENINSULA AND BOUNDARY INTERACTIONS TAKE
PLACE.  ATMOSPHERE HAS BECOME QUITE UNSTABLE WITH STRONGER
THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...AND A FEW
PULSE SEVERE STORMS ARE POSSIBLE.  CURRENT ZONES ARE ON TRACK WITH
NO UPDATE PLANNED.

&&

.AVIATION...VFR CONDITIONS THIS MORNING INTO EARLY AFTERNOON...THEN
AFTERNOON SEA BREEZE THUNDERSTORMS TO DEV AFT 18Z THRU THE EVENING
WITH AREAS OF MVFR AND BRIEF LOCAL IFR CIGS/VSBY AND GUSTY WINDS IN
AND NR CONVECTION. VFR CONDITIONS RETURNING AREA WIDE TONIGHT.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM...13/OGLESBY
AVIATION...25/DAVIS
Hazardous weather outlook, Jul 31, 4:28 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
528 AM EDT SUN JUL 31 2011

FLZ039-042-043-048>052-055>057-060>062-065-312300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
528 AM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEPER TROPICAL MOISTURE WILL ESTABLISH OVER THE REGION TODAY
HELPING TO INCREASE THUNDERSTORM CHANCES. WITH WEAK FLOW IN
PLACE...THE WEST COAST SEA BREEZE WILL BE ABLE PUSH WELL INLAND.
AFTERNOON THUNDERSTORMS THAT DEVELOP WILL BE ABLE TO PRODUCE
STRONG WINDS...FREQUENT LIGHTNING...HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
DEEP MOISTURE IS EXPECTED TO REMAIN IN PLACE THROUGH MUCH OF THE
WEEK. EXPECT THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON. SOME
STRONG STORMS WILL BE ABLE TO PRODUCE STRONG WINDS...FREQUENT
LIGHTNING...HEAVY RAIN AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BARRON

The radar

The Tampa radar (KTBW), 37 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
July 31, 12:30 PM EST
Where
Pinellas County, Treasure Island
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.770, -82.770

An 18-year-old female was struck by lightning while getting out of a pool on Treasure Island. She was transported to the hospital with minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330881.